Natural remedies can risk your heart
A team of researchers has explored whether or not natural remedies jeopardize cardiovascular health.
Washington D.C: A team of researchers has explored whether or not natural remedies jeopardize cardiovascular health.
Chinese physicians report on the case of a woman who presented with aconitine-induced cardiovascular symptoms. Their report warns that the use of this natural ingredient may lead to severe poisoning.
A 45-year-old Chinese woman was diagnosed with a severe heart-rhythm disorder, bidirectional ventricular tachycardia (BVT), associated with aconitine poisoning. BVT is a rare form of tachycardia (characterized by a resting heart rate over 100 beats per minute) and a distinct pattern of ECG waves on presentation.
Investigation revealed that the patient's blood was positive for aconitine, a substance produced by the Aconitum plant, also known as devil's helmet or monkshood. Although well-known for its highly toxic properties, aconitine is the primary ingredient of the traditional Chinese medicine known as Fuzi, a remedy made from the processed lateral roots of Aconitum carmichaeli Debx. It is widely distributed in the southwest provinces of China and is used in small doses for its anti-inflammatory and pain-relieving effects.
"Management of potentially lethal ventricular tachyarrhythmia associated with aconitine poisoning presents a therapeutic challenge. In a previously published case, amiodarone was effective in suppressing the BVT. However, in our patient, both lidocaine and amiodarone were ineffective," explained lead author Zhong Yi.
The public should be warned of the risk of severe poisoning that can accompany traditional Chinese medicinal usage of Fuzi, Dr. Yi concluded.
The study is published in the Canadian Journal of Cardiology.
21 Sep 2019 10:31 AM GMT